Case 3.2

critical-care2

Prepared by Dr Kyle Perry

Case presentation:

A 64 year-old male presents to the emergency department pulseless with CPR in process.  EMS reports that the patient had a witnessed arrest in a nearby casino and bystander CPR was promptly initiated.  EMS arrived approximately 10 minutes after the collapse and placed a combitube before transporting the patient to the hospital.  In the ED, the patient was intubated and placed on a monitor which showed pulseless electrical activity (PEA.)  The patient received multiple doses of epinephrine and atropine and was then found to be in ventricular fibrillation.  He was then defibrillated and converted to sinus rhythm with return of pulses.  Hypothermic therapy was initiated, and the patient was admitted to the ICU.  The patient gradually became hypotensive, and vasopressors were started and an aortic balloon pump was placed for pressure support.  Initially, his Troponin I was 0.07, but gradually increased to 1.11 after 2 hours, 6.03 after 7 hours, and 19.93 after 14 hours.  Initial ECG showed a left bundle branch block.  He underwent a cardiac catheterization on hospital day #2 which showed a total occlusion of the right coronary artery.  Stent placement was attempted by was unsuccessful.  The patient expired on hospital day #3.

Pulseless Electrical Activity:

The term PEA can be used to describe any organized or disorganized rhythm that is unable to produce a palpable pulse.  For example, a patient can show normal sinus rhythm on the monitor, but if no pulse is present, the patient is still said to be in PEA.  The American Heart Association has divided the PEA algorithm into to basic pathways:  “Shockable” rhythms and “Not Shockable” rhythms.  “Shockable” rhythms include ventricular fibrillation and ventricular tachycardia.  The key component to either pathway is high quality CPR.  The central medications to the algorithms are Epinephrine 1 mg q 3-5 minutes and Atropine 1 mg q 3-5 minutes (up to 3 doses.)  Treatable causes of PEA should be sought after and reversed.  These are often referred to as the H’s and T’s.

Hypovolemia

Hypoxia

Hydrogen ion (acidosis)

Hypo/hyperkalemia

Hypoglycemia

Hypothermia

___________________________

Toxins

Tamponade

Tension pneumothorax

Thrombosis (coronary or pulmonary)

Trauma

Even with current advancements in resuscitative technique, prognosis of cardiac arrest is very poor, with only 3-8% of patients being discharged neurologically intact.

References:

  1. 2005 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care – Part 7.2: Management of Cardiac Arrest. Circulation 2005; 112: IV-58 – IV-66.
  2. Tintanelli, Judith. Emergency Medicine: A Comprehensive Study Guide. Sixth Edition. (Burgess, Bouzoukis 540-541) McGraw-Hill, 2004.

One Response

  1. Just a quick point that one must distinguish the rhythms that are truly “shockable”, especially when following algorithms. Above it points out V. fib as “shockable” (which is correct). Then it points out V. Tach as “shockable”(which is technically correct); but more appropriately it should read – pulseless V. Tach. There is a whole different discussion that can be give about the terms “shock” versus “defibrillate”, and that goes into specifying whether a rhythm is stable vs. unstable. These are often overlooked, but nevertheless, should be addressed.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: